It depends on your age as the main factor. I'm 51 and have Lone Afib. I take a low dose aspirin along with my Toprol and Digoxin. Over 65 you're more likely to be put on Warfarin (Coumadin). I think at more advanced age other risk factors come into play. They usually take the most conservative approach that's effective. If you're at a younger age and your doc prescribes Aspirin therapy, it's for a reason. The reason being that Aspirin will do the trick.
Aspririn is far more convenient and safer to administer. Coumadin requires diet restrictions and periodic testing (PT/INR checked weekly or monthly) and occasional dose adjustments. If you accidently let your PT/INR rise above safe levels you could have serious bleeding problems and complications. If it drops too low, you are at risk of a stroke.
As Uboat said, there are risk factors (age, BP, prior stroke, etc.) that greatly increase your chances of clotting/stroke and so coumadin is indicated. Your cardiologist assesses these and determines if you can get by safely with just aspirin or if coumadin/warfarin need be prescribed. Here is how the medhelp cardiologist answered a similar question to yours.
I have been on Coumadin for nearly 15 years. I fretted over it when I first started, but became glad that I was taking it when weighing the alternative (Stroke). I asked the EP why those people on Aspirin therapy did not have to take Protime/INR tests and he replied that it was because Aspirin did not change thickness of the blood sufficiently to require a test. I would prefer to have my blood thined to INR between 2 and 3 than have whatever Aspirin does to it.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.